Alert archive / California / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Reno, NV
NWS Reno, NV issued this flash flood watch at Aug 5, 2017, 10:53 AM PDT for 7 counties in Nevada; 9 counties in California. It took effect at Aug 5, 2017, 2:00 PM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2017, 10:53 AM PDT (17:53 UTC)
- In effect from
- Aug 5, 2017, 2:00 PM PDT
- Expired
- Aug 5, 2017, 8:17 PM PDT
- In force
- 6 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 39 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 5.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2690 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618 WGUS65 KREV 051753 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Reno NV 1053 AM PDT Sat Aug 5 2017 CAZ070>073-NVZ001>005-060600- /O.NEW.KREV.FF.A.0002.170805T2100Z-170806T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Stateline, Incline Village, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 1053 AM PDT Sat Aug 5 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM PDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Reno has issued a * Flash Flood Watch for portions of California and Nevada, including the following areas, in California, Greater Lake Tahoe Area, Lassen-Eastern Plumas-Eastern Sierra Counties, Mono County, and Surprise Valley California. In Nevada, Greater Lake Tahoe Area, Greater Reno-Carson City-Minden Area, Mineral and Southern Lyon Counties, Northern Washoe County, and Western Nevada Basin and Range including Pyramid Lake. * From 2 PM PDT this afternoon through this evening * Monsoonal moisture is streaming over northeast California and western to west-central Nevada. Storms today will be capable of producing localized, very heavy rainfall with the potential for flash flooding and debris flows. * Steep terrain and recently burned areas from wildfires will be especially susceptible to flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should continue to be aware of the possibility for heavy rainfall, avoid low lying areas, and be careful when approaching highway dips and underpasses. Do not drive your vehicle into areas where water covers the road. The road may be washed out or the water depth may be too great to allow your car to cross safely. && $$
1 follow-up statement
314 WGUS65 KREV 060317 FFAREV Flood Watch National Weather Service Reno NV 817 PM PDT Sat Aug 5 2017 CAZ070>073-NVZ001>005-060430- /O.CAN.KREV.FF.A.0002.000000T0000Z-170806T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- 817 PM PDT Sat Aug 5 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of California and Nevada has been cancelled. Showers will linger into the late evening hours...then thunderstorms are likely to redevelop overnight. Additional showers and thunderstorms are likely Sunday. These storms will have abundant moisture and produce wetting rains. Rain rates could be high enough to prompt flash flooding Sunday...but for now we will wait to issue another watch. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 5, 6:43 AM PDT, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 5, 6:43 AM PDT, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Reno NV 643 AM PDT Sat Aug 5 2017 .UPDATE... We will increase precip chances for this afternoon and evening for eastern CA and parts of western NV (generally west of a Gerlach- Hawthorne line) as latest high resolution guidance indicates more widespread coverage of showers and thunderstorms. However, there isn't high enough confidence that the storms will be strong enough to produce a significant flash flooding threat, which is reflected in the high resolution guidance which reduces overall intensity of the precip compared to earlier runs. The 12z Reno sounding shows plenty of moisture especially between 550-350 mb, but there is a notable cap above this moist layer up to near 300 mb. Assuming this cap is not fully eroded, it would limit the strength of the storms and reduce the risk for severe storms as well as flash flooding. However, some of the stronger cells will still be capable of producing frequent lightning, small hail and a short period of moderate to locally heavy rainfall, and recent burn scars in steep terrain could still be at risk for flash flooding if a cell of sufficient strength persists overhead. MJD && .PREVIOUS DISCUSSION... /Issued 242 AM PDT Sat Aug 5 2017/ SYNOPSIS... For this weekend and into early next week, low pressure stalling over northwest California will bring increased potential for heavy rainfall and strong thunderstorms each day. Drier weather then returns later next week. Temperatures will cool to near or slightly below average today through early next week, with some warming possible later next week. SHORT TERM... We are anticipating an active weekend for thunderstorms, which could continue into Monday. Low pressure reaching the northwest CA coast is expected to stall for the next few days, with ample moisture and instability in place. It is strongly recommended that anyone planning outdoor activities or attending large outdoor events across the region prepares for dangerous thunderstorm potential, by ensuring quick access to a safe shelter and considering a "Plan B" before conditions become threatening. For today, there are several favorable ingredients that are tilting toward at least some scattered thunderstorms this afternoon and evening. The main features are an upper level 60+ kt jet streak directed toward the central Sierra, with upper level divergence extending northward across much of western NV by late afternoon/early evening. Mid level wind profiles are also favorable for sustaining more organized and longer duration cells, while surface convergence becomes favorable as a weak zephyr sets up later today. On the less favorable side, thicker cloud cover could limit instability, and low level capping also is indicated on model soundings. However, with the arrival of decent forcing later today, this cap has a reasonable chance of being overcome, leading to more intense and rapid development. The most likely scenario is for storms to develop near the Sierra especially in Mono County by early-mid afternoon, then extend into northeast CA with some enhanced coverage possible in northern Lassen County. By late afternoon-early evening, the best potential shifts into western NV from Reno-Carson eastward to Fernley- Yerington and southward across Douglas, Lyon and Mineral Counties, with showers and isolated storms continuing overnight mainly over west central NV. Strong cells are probable with a few severe storms possible, containing hail, strong downdraft/outflow gusts and very heavy rainfall. Even though most cell motions should be relatively fast, intense rainfall rates and possible back-building or terrain anchoring could produce localized flash flooding. For Sunday, another round of scattered thunderstorms is expected as the upper low slowly edges towards the northern Sierra. Shear profiles continue to support the possibility for more organized, longer-lived thunderstorms, with strong to severe storms also possible with overall greater instability compared to today. The upper level jet streak feature is not expected to be a factor, but upper level disturbances rotating around the main low will provide decent forcing. The evolution of the storms looks similar to today with most cells initially forming near the Sierra and northeast CA, then spreading into western NV, although activity may begin a few hours earlier due to less morning cloud cover and a weaker low level cap. The stronger afternoon cells could then evolve into a larger cluster of rain and thunderstorms with frequent lightning during the evening and late night hours, most likely across parts of northwest and west central NV. For Monday, the thunderstorm pattern is likely to repeat again. There is less overall instability and less distinct forcing mechanisms evident at this time, but some strong cells with heavy rainfall will remain possible. MJD LONG TERM...Tuesday through next weekend... Few changes were made with a gradual drying trend expected under light southwest flow. The flow with the help of the afternoon zephyr will act to slowly push the moisture eastward through Friday. Another decent day of convection is expected on Tuesday, but probably not as strong as seen previous days. Any storm though would be capable of locally heavy rain. As we move into Wednesday, storms will become more isolated and by Friday the only storms that remain will likely be over the main convergence zones to the south (Mono-Mineral) and to the north (Lassen Peak). Temperatures will also begin to warm as the moisture shifts east with less cloud cover. By next weekend they will warm back above average by a few degrees but very hot temperatures aren't expected. Wallmann AVIATION... Scattered thunderstorms are expected this afternoon through Monday. The storms have the potential to be stronger the next two days, but most will have hail up to 3/4" in diameter and wind gusts to 40 kts. A couple of the strongest storms may have 1+" hail and gusts over 50 kts, but these will be very isolated if they occur at all. All terminals will have a threat of storms and the peak times will be 20-23Z for KMMH-KTVL-KTRK and 22-02Z for KCXP and KRNO. A few storms may last overnight, but they will be much weaker. Other concerns will be the haze and smoke. Trajectories will keep the smoke around again through this evening and slantwise visibility may be an issue at times. Visibility should improve Sunday as the flow comes from the south where few large fires are burning. Wallmann && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:16 PM PDT | Special Weather Statement | REV | Storey | 59 min |
| Aug 5, 1:04 PM PDT | Special Weather Statement | REV | 41 min | |
| Aug 5, 3:38 PM PDT | Special Weather Statement | REV | Douglas, Lyon | 112 min |
| Aug 4, 5:30 PM PDT | Special Weather Statement | REV | Sierra | 45 min |
Nearby
Flash Flood Watches in California, 2017Flash Flood Watches in Nevada, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.